Hail, Lake of the Woods
- When
- June 11, 12:15 PM CST to 12:20 PM CST
- Where
- Lake of the Woods County, 0.83 mi SSE of (Bde)baudette Intl A
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.710, -94.590
A few severe thunderstorms formed along a cold front during the mid afternoon of June 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A few severe thunderstorms formed along a cold front during the mid afternoon of June 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 11, 12:03 PM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 103 PM CDT Tue Jun 11 2019 .UPDATE... Issued at 102 PM CDT Tue Jun 11 2019 Front has moved from just south of Cooperstown to Mayville to south of Baudette. There has been quite a bit of convective development along that boundary as we continue to heat, as surface based CAPE values climb to near 1000 J/kg. Shear is still not very impressive, but cannot rule out a cell pulsing up to severe for a brief period this afternoon along and ahead of the front. Best chances for 1 inch hail and 60 mph wind gusts will be south of highway 2. && .SHORT TERM...(Today and tonight) Issued at 340 AM CDT Tue Jun 11 2019 Fairly quiet across the FA early this morning. There are a couple areas that are a little more active, one over eastern South Dakota and another over northwest North Dakota. The area over South Dakota is being driven by a short wave and the low level jet. Think the SD activity will trend into southern MN this morning, staying south of the FA. For this FA, will be watching what happens more with the activity over northwest ND. A short wave and front are expected to move southeast through the FA today, from northwest ND. SPC kept the marginal risk for severe weather today, mainly over southeast ND into adjacent areas of west central MN. Lots of uncertainty is associated with this, so confidence is pretty low with this severe threat today. One of the reasons for the low confidence is that there is already a decent amount of cloud cover across the area, which could restrict heating today. Moisture is fairly limited as well, with surface dew points in the 40s to low 50s and 00z observed BIS/ABR soundings showing precipitable water values around 0.60 inches. Finally, shear values look to remain on the weaker end as well. So think some stronger thunderstorms may be possible, but severe storms would be isolated. The front will move through the FA during peak heating, so prime time for storms would be in the 2 to 8 pm time frame. There may be some lingering showers and weak storms after 8 pm tonight, but think most activity will fade away just after midnight. Another thing to watch by late afternoon into the early evening will be a short period of gusty winds behind the cold front. Stuck in some gusts up to about 35 mph or so, mainly along and west of the Red River Valley. .LONG TERM...(Wednesday through Monday) Issued at 340 AM CDT Tue Jun 11 2019 Wednesday looks to stay quiet, with surface high pressure moving back into the area. Temperatures will remain on the cool side, but it looks to be fairly sunny in the morning, with a little more cloud cover by the afternoon. Northwest flow aloft prevails Wednesday night into Thursday morning. Slight precipitation chances remain in the forecast for portions of the FA to the east of the Red River, mainly Thursday afternoon, and later as the next shortwave pushes across the region. Shower and thunderstorm chances will become more widespread as we head into Friday as an axis of FGEN in the 925mb to 700mb layer provides lift during the afternoon and evening. A few strong to severe storms will be possible as CAPE values will be in the 1500 to 2500 J/Kg range (GFS). There remains a rather large spatial and temporal disagreement between the global models at this time, however, and changes to the forecast will likely occur. This model disagreement diverges further as we go further into the future; however, the ECMWF, FV3, and GFS Operational models all agree upon the basic pattern where we continue to see a rather deep H5 low over the Hudson Bay region and a tendency for ridging across the western US. This will favor a pattern where regular trough passages are expected across the northern Plains and upper Midwest. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 102 PM CDT Tue Jun 11 2019 VFR conditions as obs show our cumulus and other clouds have been pretty high based so far. Some of the high resolution models bring in some sub 3000 ft ceilings with the convection, but not overly impressed and think with the dew points in the 40s the storm bases will be higher. Kept 3500 ft or more as storms roll through, although there could be some brief reductions to visibility. Have VCTS even at sites behind the front like KGFK and KDVL as showers should see an uptick in vertical development this afternoon. Strongest cells will be along and ahead of the front, impacting KBJI and KFAR. Some gusty winds this afternoon and evening behind the cold front, so have some mention of over 20 kts. Winds and convection will both diminish after sunset and conditions will be fairly quiet overnight into tomorrow morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...Godon/Lynch AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 349 AM CDT Tue Jun 11 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-120900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 349 AM CDT Tue Jun 11 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible from 2 pm to 8 pm today, especially from southeast North Dakota into adjacent areas of west central Minnesota. Quarter size hail and wind gusts up to 60 mph are the main threats with these storms. In addition, north wind gusts up to 35 mph are possible late this afternoon into the early evening, especially along and west of the Red River Valley. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic chances for thunderstorms from Thursday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1250 PM CDT Tue Jun 11 2019 MNZ001-002-015-111845- West Polk-Norman-East Polk- 1250 PM CDT Tue Jun 11 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NORMAN AND SOUTH CENTRAL POLK COUNTIES... At 1250 PM CDT, strong thunderstorms were clustered near Lockhart, or 40 miles southeast of Grand Forks, moving east at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Fertile, Gary, Beltrami, Lockhart, Rindal, Waukon and Ranum. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Although this event is expected to be short lived, if conditions worsen, a winter weather advisory may become necessary. Please monitor local media outlets and the National Weather Service for further statements. LAT...LON 4738 9658 4756 9659 4761 9609 4733 9608 TIME...MOT...LOC 1750Z 266DEG 17KT 4748 9647 Hopkins
The Fargo/Grand Forks radar (KMVX), 242 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818624.